Home
Newsletter
Events
Blogs
Reports
Graphics
RSS
About Us
Contact Us
Write for Us
Media Info
Advertising Info
Heparin

Dennis Quaid's Children Nearly Killed by Heparin Drug

Monday, September 01, 2008 by: David Gutierrez, staff writer
Tags: Heparin, health news, Natural News


Most Viewed Articles
https://www.naturalnews.com/024045_Heparin_children_blood.html
Delicious
diaspora
Print
Email
Share

(NaturalNews) Admitted to a hospital for a routine staph infection treatment, the newborn twins of movie star Dennis Quaid were almost killed when hospital workers gave them two massive overdoses of a blood-thinning drug.

In addition to antibiotics, Quaid's children were supposed to be given the blood thinning medication Hep-lock, in order to prevent blood clots and flush their IV lines. Instead, they were given the adult medicine Heparin, which is 1,000 times stronger.

"We all have this inherent thing that we trust doctors and nurses, that they know what they're doing," Quaid said. "But this mistake occurred right under our noses; the nurse didn't bother to look at the dosage on the bottle. It was ten units that our kids are supposed to get. They got 10,000. And what it did is it basically turned their blood to the consistency of water."

Nurses became aware of the problem when blood began oozing from every small wound and band-aid on the infants' bodies. The children were given an antidote and their condition stabilized after 41 hours. They were released after 12 days in the hospital.

It was not the first high-profile dosing error with Heparin; a year earlier, three children in an Indianapolis hospital died after being given Heparin instead of Hep-lock.

"What we see with Heparin is that it is almost always in the list of top ten drugs that are reported for medication errors, and almost always in the top ten that are harmful," said Diane Cousins, president of the nonprofit U.S. Pharmacopeia, which monitors drug errors.

Croft said that the labels of Heparin and Hep-lock are very similar, contributing to the frequency of errors. Other medications prone to confusion include Lidocaine, a pediatric anesthetic, and a lithium oral solution used to treat bipolar disorder.

The manufacturer of the Heparin that caused the bleeding in the Quaid children has since changed the label, but did not recall bottles already distributed with the old ones.

Receive Our Free Email Newsletter

Get independent news alerts on natural cures, food lab tests, cannabis medicine, science, robotics, drones, privacy and more.


comments powered by Disqus


Natural News Wire (Sponsored Content)

Science.News
Science News & Studies
Medicine.News
Medicine News and Information
Food.News
Food News & Studies
Health.News
Health News & Studies
Herbs.News
Herbs News & Information
Pollution.News
Pollution News & Studies
Cancer.News
Cancer News & Studies
Climate.News
Climate News & Studies
Survival.News
Survival News & Information
Gear.News
Gear News & Information
Glitch.News
News covering technology, stocks, hackers, and more